Colorado, 2005

Wildfire and Hail in Colorado, August 16 to 20, 2005

August 16 to 20, 2005 · NWS PUB · 3 events in 3 counties and zones

A wildfire ignited by lightning burned 820 acres in a remote area of north central Las Animas County, about 24 miles north of Tobe. No estimates on the cost of containing the fire were available.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A wildfire ignited by lightning burned 820 acres in a remote area of north central Las Animas County, about 24 miles north of Tobe. No estimates on the cost of containing the fire were available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT TUE AUG 16 2005

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

AN UPR LVL SHRTWV WL MOVE FROM NRN UT ACRS WY TONIGHT...DRAGGING AN
UPR TROF ACRS THE AREA.  SCT SHOWERS AND TSTMS ASSOCIATED WITH THIS
SYSTEM ARE CURRENTLY MOVING ACRS AND DEVELOPING OVR THE AREA.  THE
BEST UPR LIFT AND INSTABILITY OVR THE FORECAST AREA WL BE IN THE
EVENING HOURS...AND WL GO MAINLY WITH SCT POPS.  AFTER MIDNIGHT THE
UPR JET AND PV LOBE WL BE CENTERED OVR AREAS TO THE NORTH OF THE
FORECAST AREA. WL KEEP SOME ISOLD POPS IN THE CENTRAL MTS WHICH IS
THE AREA NEAREST THE DYNAMICS.  LATE TONIGHT THE MODELS ARE TRYING
TO INDICATE SOME LOW CLOUDS DEVELOPING AGAIN OVR PORTIONS OF THE
SERN PLAINS.  WL GO WITH SOME CLOUDS SKIES OVR THE FAR ERN AREAS...
BUT NOT AS MUCH CLOUD COVER OVR AREAS LIKE THE I-25 CORRIDOR AS IT
LOOKS LIKE WRLY FLOW WL DEVELOP...HELPING TO KEEP OUT THE LOW
CLOUDS.

BEHIND THE UPR TROF ON WED...WRLY FLOW ALOFT OVR THE AREA WL BE A
BIT STRONGER AND A LEE TROF DEVELOPS OVR THE ERN PLAINS. GENERALLY
THERE WL BE SOME DRIER AIR SPREADING ACRS THE AREA BEHIND THE TROF
AS WELL. NEITHER THE NAM OR THE GFS SHOWS MUCH CHANCE FOR PCPN ON WED
ACRS THE AREAS...SO I HAVE DECREASED POPS A LITTLE.  EXACTLY WHERE
THE DRY LINE WL SETUP ON WED IS DIFFICULT TO SAY...SO WL KEEP SOME
ISOLD POPS ALONG THE FAR SE BORDER AREA.  700 TEMPS WARM FOR
TOMORROW...IT LOOKS LIKE CURRENT FORECAST HAS A GOOD HANDLE ON MAX
TEMPS FOR WED. -PE

.LONG TERM...
(WED NIGHT AND THURSDAY)

SOUTHWEST FLOW ALOFT INCREASES THESE PERIODS AS WED SHORTWAVE
DEPARTS THROUGH THE CENTRAL PLAINS...AND NEXT UPPER TROF DIGS
THROUGH THE PACIFIC NORTHWEST TOWARDS THE NRN GREAT BASIN ON THURS.
WITH PASSAGE OF SHORTWAVE WED EVENING...SHOULD SEE A NORTHERLY SURGE
ACROSS THE SOUTHEAST PLAINS AS SFC TROF SHIFTS EASTWARD.  NOT MUCH
COOLING ANTICIPATED ON THURS BEHIND THIS SURGE AS SOUTHWEST FLOW
STRENGTHENS AND LEE TROF REDEVELOPS.  ATMOS SHOULD BE FAIRLY DEEPLY
MIXED ACROSS MUCH OF THE AREA ON THURS MIXING OUT MUCH OF THE LOW
LVL MOISTURE ACROSS THE HIGH VALLEYS AND THE I25 CORRIDOR.  THUS...
WITH H7 TEMPS BACK UP TO BETWEEN +12 TO +16C...SHOULD YIELD READINGS
IN THE LOWER/MID 90S ACROSS THE PLAINS AND LOWER HUMIDITIES THAN
THOSE EXPERIENCED OF LATE.  NAM IS QUICKER THAN GFS TO ADVECT
MID/HIGH LVL MOISTURE NORTHWARD FROM OLD MEXICO INTO SRN CO ON THURS.
 NAM MODEL SOUNDINGS SHOW A RATHER THICK SATURATED LAYER ABOVE 550 MB
WITH INVERTED V STRUCTURE BELOW.  HOWEVER GFS SOUNDINGS ARE MUCH
DRIER BY CONTRAST...AND JUDGING FROM LATEST WV PICS...THINK THE GFS
COULD BE HANDLING THIS DRYING BETTER.  WILL KEEP SOME LOW GRADE POPS
FOR THE MTS ON THURS...BUT WILL ELIMINATE THEM FROM MUCH OF THE
SOUTHEAST PLAINS.  DRY LINE SHOULD MIX EASTWARD INTO KS BY THURS
AFTN...THOUGH WILL MAINTAIN SOME ISOLATED POPS ALONG THE CO/KS BORDER
FOR CONSISTENCY.  OTHERWISE...THURS WILL BE BACK ABOVE CLIMO WITH
BREEZIER CONDITIONS FOR THE MT AREAS.  -KT

(THU NIGHT THROUGH TUESDAY)

THE UPPER LOW OVER CENTRAL CANADA WILL DEEPEN AND MOVE INTO
WESTERN MANITOBA THU NIGHT INTO FRI. AT THE SURFACE...LOW
PRESSURE WILL DEVELOP OVER SE NE AS HIGH PRESSURE BUILDS OVER WY/MT.
THIS WILL RESULT IN LIGHT DOWNSLOPE FLOW OVER E CO AND GENERALLY
WARMING/DRYING THU NIGHT ACROSS THE E PLAINS. THE ETA12 GENERATES
PRECIP THU NI-FRI MORN DUE TO CONVERGENCE ALONG A TROUGH/BOUNDARY
THAT HANGS UP SW OF THE SFCE LOW INTO EXTREME SE CO AND THE OK
PANHANDLE. NO STRONG SYNOPTIC FORCING HOWEVER...AND GIVEN TIME OF
DAY BELIEVE THE MODEL MAY BE OVERDOING IT. PUT IN SOME LOW POPS AS A
HEADS UP FOR ATTENTION TO LATER MODEL RUNS. BETTER SHOT OF PRECIP
LATER FRI AS THE TROUGH KICKS IN AND ATMOSPHERE DESTABILIZES.

12Z GFS IS A BIT FASTER BUT WEAKER THAN EARLIER RUNS...BRINGING
UPPER TROUGH AXIS ACROSS THE AREA BY 12Z SAT. POPS ALREADY PRETTY
LOW SAT SO LEFT CURRENT CHANCE POPS OVER THE MTNS INTACT. TEMPS
STILL A BIT TRICKY SAT AS H7 TEMPS FALL A GOOD 6-8 DEGREES. KNOCKED
ANOTHER DEGREE OR TWO OFF SAT HIGHS AS THERE HAS BEEN PRETTY GOOD
MODEL CONSISTENCY FOR A WEEKEND COOL-DOWN.

ENSEMBLE MEMBERS COME TOGETHER FOR A MEAN RIDGE TO REBUILD OVER THE
ROCKIES BY SUN-MON...SO WILL SEE A REBOUND OF TEMPS BY MON TO AT OR
ABOVE CLIMO AND A RETURN OF DIURNALLY DRIVEN MTN CONVECTION. OP GFS
IS AN OUTLYING MEMBER IN BRINGING ANOTHER TROUGH IN FOR TUE...SO
LEFT IN CURRENT LOW POPS BUT BOOSTED CLOUD COVER A BIT. -SR

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 16, 5:55 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT TUE AUG 16 2005

COZ058>089-093>099-171300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
655 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE EASTERN
SAN JUAN AND LA GARITA MOUNTAINS...AND ACROSS THE SAWATCH RANGE THIS
MORNING AND EARLY AFTERNOON. THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND SPREAD ACROSS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...THROUGH
THE EASTERN MOUNTAINS THIS AFTERNOON AND EARLY EVENING. A FEW STORMS
WILL ALSO BE POSSIBLE ACROSS THE EASTERN PLAINS THIS AFTERNOON AND
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS WESTERN COLORADO
AND INTO WESTERN WYOMING OVERNIGHT. THE MAIN THREAT FROM STORMS WILL
BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH...WITH
SMALL HAIL LESS THAN 1/2 INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL
POSSIBLE WITH THE STRONGEST STORMS. STORMS ARE EXPECTED TO DIMINISH
FROM WEST TO EAST ACROSS THE REGION THROUGH THE EVENING...AS DRIER
AIR MOVES INTO THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING THROUGH THE PERIOD...WITH THE BEST CHANCES FOR
THUNDERSTORMS BEING ACROSS THE HIGHER TERRAIN. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...WITH SMALL HAIL UP
TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 45 MPH POSSIBLE WITH
THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

MW/METZE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 wildfire. Local standard time, as filed.

Hail, El Paso

When
August 16, 3:12 PM MST to 3:23 PM MST
Where
El Paso County, 4 mi ENE of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -104.750

Hail, Pueblo

When
August 16, 3:35 PM MST to 3:40 PM MST
Where
Pueblo County, 3 mi NW of Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -104.633

Wildfire, Eastern Las Animas County

When
August 16, 7:00 PM MST to August 20, 7:00 PM MST
Where
Eastern Las Animas County forecast zone
Reported by
NEWSPAPER
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473686, 5473687, 5473688.